Alert archive / Minnesota / Red Flag Warnings in 2008
Red Flag Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this red flag warning at Apr 23, 2008, 1:36 PM CDT for 4 counties in Minnesota. It took effect at Apr 23, 2008, 3:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2008, 1:36 PM CDT (18:36 UTC)
- In effect from
- Apr 23, 2008, 3:00 PM CDT
- Expired
- Apr 23, 2008, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS La Crosse, WI
Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2668 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KARX 231836 RFWARX RED FLAG WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 136 PM CDT WED APR 23 2008 ...A RED FLAG WARNING IS IN EFFECT FROM 3 PM THROUGH 7 PM THIS AFTERNOON FOR MUCH OF SOUTHEAST MINNESOTA... .SOUTH WINDS WILL BE IN THE 10 TO 20 MPH RANGE THROUGH THE REMAINDER OF THIS AFTERNOON. IN ADDITION...ABUNDANT SUNSHINE WILL ALLOW TEMPERATURES TO CLIMB INTO THE MID 70S. AS MIXING OCCURS...THE SURFACE DEW POINTS WILL FALL INTO THE 25 TO 30 DEGREE RANGE. THE COMBINATION OF THESE TEMPERATURES AND DEW POINTS WILL RESULT IN RELATIVE HUMIDITY VALUES AS LOW AS 15 TO 20 PERCENT. DUE TO THESE DRY CONDITIONS AND WINDS...A RED FLAG WARNING HAS BEEN ISSUED BETWEEN 3 PM AND 7 PM THIS AFTERNOON FOR DODGE...FILLMORE...MOWER...AND OLMSTED. AS TEMPERATURES COOL THIS EVENING...THE RELATIVE HUMIDITY VALUES WILL SLOWLY INCREASE AS THE WILDFIRE THREAT WILL DIMINISH. MNZ086-087-094-095-240000- /O.NEW.KARX.FW.W.0001.080423T2000Z-080424T0000Z/ DODGE-OLMSTED-MOWER-FILLMORE- 136 PM CDT WED APR 23 2008 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. INCREASING SOUTH WINDS COMBINED WITH VERY DRY AIR WILL CREATE A DANGEROUS WILDFIRE THREAT ACROSS MUCH OF SOUTHEAST MINNESOTA. BY 3 PM CDT...MUCH OF THE AREA WILL SEE WIND SPEEDS BETWEEN 15 AND 20 MPH AND RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT. AS TEMPERATURES COOL THIS EVENING...THE RELATIVE HUMIDITY VALUES WILL SLOWLY INCREASE AS THE WILDFIRE THREAT WILL DIMINISH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ BOYNE
1 follow-up statement
000 WWUS83 KARX 240004 RFWARX RED FLAG WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 704 PM CDT WED APR 23 2008 ...FIRE WEATHER CONDITIONS IMPROVING... .WITH THE ONSET OF DARKNESS THIS EVENING...WINDS WILL SLOWLY DIMINISH AND TEMPERATURES WILL FALL OFF QUITE RAPIDLY...ALLOWING RELATIVE HUMIDITIES TO QUICKLY REBOUND ABOVE CRITICAL FIRE WEATHER THRESHOLDS. HENCE...DANGEROUS WILDFIRE WEATHER CONDITIONS WILL SEE IMPROVEMENT THROUGH THE REMAINDER OF THE EVENING HOURS...AND THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. MNZ086-087-094-095-240115- /O.EXP.KARX.FW.W.0001.000000T0000Z-080424T0000Z/ DODGE-OLMSTED-MOWER-FILLMORE- INCLUDING THE CITIES OF...ROCHESTER...AUSTIN 704 PM CDT WED APR 23 2008 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. RELATIVE HUMIDITIES WILL CONTINUE TO RISE THROUGH THE EVENING...AS WINDS DIMINISH THROUGH SUNSET. THIS WILL EASE FIRE WEATHER CONDITIONS ACROSS THE AREA. $$ BINAU
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Apr 23, 2:55 AM CDT, 10 hours 41 minutes earlier.
Area forecast discussion, Apr 23, 2:55 AM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 AM CDT WED APR 23 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT MAIN FORECAST CONCERN IS FOG THIS MORNING...THEN SIGNIFICANT RAINFALL LATE WEDNESDAY NIGHT THROUGH FRIDAY. SURFACE MAP THIS MORNING SHOWS HIGH PRESSURE DIRECTLY OVERHEAD WITH CLEAR SKIES AND LIGHT WINDS. THIS HAS LED TO SOME GOOD RADIATIONAL COOLING OVERNIGHT. SPARTA WAS THE COLD SPOT...SITTING AT 36 DEGREES WHILE REST OF THE TEMPERATURES ACROSS THE AREA MAINLY IN THE MID 40S. DEW POINT DEPRESSIONS DECREASING ON AREA OBSERVATIONS WITH KOVS NOW AT 1/2SM FG. REST OF THE AREA FOG-FREE RIGHT NOW...BUT SUSPECT WITH FURTHER COOLING...THE FOG WILL DEVELOP/BECOME MORE WIDESPREAD OVER THE NEXT COUPLE OF HOURS. OTHERWISE...WATER VAPOR IMAGERY SHOWING AN AMPLIFYING BAROCLINIC LEAF OVER THE WEST. THIS WILL BE OUR RAIN-MAKER FOR LATE TONIGHT THROUGH FRIDAY. MORE ON THIS LATER. 23.00Z GFS/NAM SHOWING FAIRLY GOOD AGREEMENT THROUGH THE PERIOD WITH HANDLING OF OVERALL SYNOPTIC FEATURES. FOR TODAY...WILL LIKELY HAVE TO CONTEND WITH SOME EARLY MORNING FOG...BUT THIS SHOULD ALL BURN OFF QUICKLY BY 9 AM. OTHERWISE...QUIET AND WARM TODAY AS HIGH PRESSURE BEGINS TO SLIDE EAST OF THE AREA BY THIS AFTERNOON. THIS WILL SET UP INCREASING SOUTHERLY WINDS AND WARM AIR ADVECTION INTO THE AREA. WITH MOSTLY SUNNY SKIES AND MIXING OF +9 TO +12C AIR AT 850MB THIS AFTERNOON...HIGHS TODAY SHOULD HAVE NO PROBLEM PUSHING INTO THE 70S. FOR TONIGHT...THE HIGH CONTINUES TO SLIDE EAST INTO THE GREAT LAKES WHILE LOW PRESSURE MOVES OUT OF THE INTERMOUNTAIN WEST AND INTO THE PLAINS AFTER MIDNIGHT. LOW LEVEL JET INCREASES IN ADVANCE OF THE LOW WITH EASTERN PERIPHERY MODERATE 850-925MB MOISTURE TRANSPORT PUSHING INTO OUR WESTERN FORECAST AREA BY THU 12Z. NAM SHOWING MUCAPE AROUND 200J/KG...GFS AROUND 700 J/KG. BASED ON THESE SIGNALS...HAVE KEPT SHRA/TS CHANCES ALONG/WEST OF THE MISSISSIPPI RIVER. THIS FIRST WAVE OF LOW PRESSURE MOVES QUICKLY NORTHEAST INTO SOUTHWEST ONTARIO BY THURSDAY AFTERNOON....DRAWING AXIS OF MODERATE MOISTURE TRANSPORT ACROSS THE AREA AND INCREASING MUCAPE INTO THE 800-1300J/KG RANGE. AT THE SAME TIME...0-3KM SHEAR WILL BE AROUND 25-30KT. SEVERE THREAT SHOULD BE MARGINAL DUE TO LIMITED CAPE. WITH AMPLE MOISTURE ADVECTION...PRECIPITABLE WATER VALUES SLIP INTO THE 1-1.25INCH RANGE. HAVE 0.25 TO 0.75 INCHES DEPICTED IN QPF GRIDS FOR THE DAY THURSDAY. THE COLD FRONT FROM THIS FIRST WAVE WILL STALL ACROSS NORTHERN WI THROUGH CENTRAL IA THURSDAY NIGHT. THIS WILL SET UP A FAIRLY STRONG BAROCLINIC ZONE FOR A SECOND WAVE OF LOW PRESSURE EJECTING NORTHEAST OUT OF THE SOUTHERN PLAINS TO WORK ON. STRONGER SURGE OF MOISTURE TRANSPORT ASSOCIATED WITH THIS WAVE NOSES TOWARD THE AREA. THIS WAVE RIPPLES NORTHEAST ACROSS THE AREA LATE THURSDAY NIGHT THROUGH FRIDAY FOR CONTINUED LIKELIHOOD OF SHRA/TS. RAINFALL ACROSS THE AREA COULD BE LOCALLY HEAVY WITH PERHAPS ANOTHER HALF INCH TO ONE INCH POSSIBLE. THIS WILL OBVIOUSLY HAVE AN AFFECT ON AREA RIVERS. HAVE INCLUDED A HYDROLOGY DISCUSSION BELOW. OTHERWISE...APPEARS SEVERE THREAT COULD BE SEEN ACROSS SOUTHERN AND EASTERN PORTIONS OF THE AREA FRIDAY AS THE SECOND LOW LIFTS THROUGH WI. THE NAM HAS HIGHEST VALUE OF MUCAPE PUSHING INTO THE 2000-2500J/KG RANGE BY NOON ACROSS THE FAR SOUTH AS 0-6KM BULK SHEAR INCREASES INTO THE 55-65KT RANGE. THIS SEVERE THREAT QUICKLY EXITS INTO EASTERN WI DURING THE AFTERNOON. WILL HAVE TO KEEP AN EYE ON THIS SCENARIO. COLDER AND BLUSTERY CONDITIONS OVERTAKE THE AREA FRIDAY NIGHT AS THE LOW DEEPENS/EXITS INTO THE U.P. OF MI. COLD AIR FILTERING INTO THE REGION UNDER THE LOW MAY PRODUCE A SNOW/RAIN MIX ACROSS THE AREA. .LONG TERM...SATURDAY THROUGH TUESDAY PERIOD MARKED BY DEEPENING LONG WAVE TROUGH/EVENTUAL CLOSED LOW ACROSS THE CENTRAL/EASTERN CONUS. THIS WILL LEAD TO COLD/SHOWERY PATTERN FOR THE AREA. HIGH TEMPERATURES BY MONDAY WILL LIKELY BE RUNNING SOME 15 TO 20 DEGREES COLDER THAN SEASONAL NORMALS. && .AVIATION...TODAY AND TONIGHT HIGH PRESSURE OVERHEAD THIS MORNING RESULTING IN LIGHT WINDS AND CLEAR SKIES. SURFACE OBSERVATIONS INDICATING GROUND FOG BEGINNING TO FORM...ESPECIALLY IN THE VALLEYS. EXPECT AREAS OF DENSE FOG IN THE RIVER VALLEYS THROUGH 15Z INCLUDING THE KLSE TAF SITE. BEYOND 15Z EXPECT CLEAR SKIES AND VFR CONDITIONS THROUGH 06Z TONIGHT. INCREASING CLOUDS EXPECTED IN THE 06Z-12Z TIME FRAME WITH CEILINGS IN THE UPPER MVFR CATEGORY AT KRST AND REMAINING MVFR AT KLSE. && .HYDROLOGY... SIGNIFICANT SLUG OF RAINFALL POISED TO AFFECT THE AREA LATE TONIGHT THROUGH FRIDAY AS A COUPLE WAVES OF LOW PRESSURE MOVE THROUGH THE UPPER MIDWEST. LOOKS LIKE TOTAL RAINFALL FROM LATE TONIGHT THROUGH FRIDAY WILL BE SOMEWHERE IN THE ONE TO TWO INCH RANGE. THIS WILL BE VERY SIMILAR TO THE RAINFALL THAT OCCURRED FROM LAST THURSDAY THROUGH SATURDAY MORNING. WITH THE GROUND FAIRLY MOIST FROM THAT LAST RAINFALL...PARTIAL RUNOFF LOOKS LIKELY AND MAY CAUSE SOME SIGNIFICANT RISES ON AREA RIVERS. SOME RIVERS ARE ALREADY RUNNING HIGHER THAN NORMAL...AND RESPONSE TO INCOMING RAINFALL MAY PUSH A FEW RIVERS UPWARD TO FLOOD STAGE AGAIN. WILL HAVE TO KEEP A VIGILANT EYE ON THIS SITUATION. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM......DAS AVIATION.............RABERDING
Hazardous weather outlook, Apr 23, 5:00 AM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT WED APR 23 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-241100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA LATE TONIGHT AS AN AREA OF LOW PRESSURE DEEPENS ACROSS THE PLAINS. HOWEVER SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LOW PRESSURE SYSTEM WILL LIFT OUT OF THE CENTRAL ROCKIES INTO CANADA BY LATE THURSDAY. THIS WILL PUSH A COLD FRONT THROUGH THE REGION...WITH THUNDERSTORMS LIKELY ACCOMPANYING THE FRONT. AT THIS TIME...IT APPEARS THAT ISOLATED SEVERE THUNDERSTORMS MAY OCCUR WITH THIS SYSTEM. HOWEVER...IT IS STILL TOO EARLY TO DISCERN THE EXACT TIMING...LOCATION...AND TYPE OF SEVERE THREAT. THE COLD FRONT WILL BE NEARLY STATIONARY ACROSS THE AREA THURSDAY NIGHT...BUT WILL THEN MOVE EAST ACROSS THE REGION ON FRIDAY. THUNDERSTORM CHANCES CAN BE EXPECTED THURSDAY NIGHT AND FRIDAY AS A RESULT. INCREASING INSTABILITY ON FRIDAY COULD LEAD TO STRONG STORMS...AND PERHAPS AN ISOLATED SEVERE THREAT. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE THURSDAY THROUGH FRIDAY. WITH SOME CREEKS AND RIVERS RUNNING HIGHER THAN NORMAL...THIS ADDITIONAL RAIN COULD CAUSE RISES TO NEAR BANKFULL OR FLOOD STAGE ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SPOTTERS SHOULD MONITOR LATER FORECASTS FOR THE POSSIBILITY OF ACTIVATION THURSDAY AND FRIDAY. IN ADDITION...ANY RAINFALL REPORTS WOULD BE APPRECIATED FROM LATE TONIGHT THROUGH FRIDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING
Nearby
Red Flag Warnings in Minnesota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.